Alabama, 2015

Damaging Winds in Alabama, July 22, 2015

July 22, 2015 · NWS BMX · 8 events in 6 counties and zones

A weak cool front was located just north of I-59. Strong to severe storms formed south of this boundary during the heating of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A weak cool front was located just north of I-59. Strong to severe storms formed south of this boundary during the heating of the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 22, 11:37 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 22, 11:37 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1237 PM CDT WED JUL 22 2015

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

THE MAIN IMPACTS TO THE AREA THIS AFTERNOON WILL BE THE NUMEROUS
OUTFLOWS THAT ARE ACROSS THE AREA OR JUST TO THE NORTH. THE
LARGEST OUTFLOW CURRENTLY LIES RIGHT ALONG THE I-20 CORRIDOR AND
SHOULD BE THE MAIN AREA OF DEVELOPMENT THIS AFTERNOON AS
TEMPERATURES ARE WELL INTO THE UPPER 80S IN THIS AREA. SEVERAL
OTHER OUTFLOWS ARE MOVING INTO NORTHERN ALABAMA AND WILL TRIGGER
SHOWERS/STORMS IN THE NORTHWEST AS WELL. RAISED POPS IN THESE TWO
AREAS TO ACCOUNT FOR THE ADDED FOCUS THROUGH THIS EVENING. ANOTHER
SHORTWAVE WILL LIKELY SLIDE THROUGH TONIGHT ACROSS THE NORTHERN
PORTIONS OF THE AREA. HARD TO TELL EXACTLY HOW MUCH COVERAGE THERE
WILL BE AS IT REALLY WILL DEPEND ON THE OVERALL COVERAGE FROM THIS
AFTERNOON AND INSTABILITY AVAILABLE TO TAP INTO OVERNIGHT.

16

&&

.AVIATION...
18Z TAF DISCUSSION.

PREDOMINATE VFR CONDITIONS FOR THE NEXT 24 HOURS...WITH SCATTERED
TO NUMEROUS SHOWERS/STORMS FOR THE NEXT 6 TO 10 HOURS. TYPICAL
SUMMERTIME CONVECTION GOING UP THIS AFTERNOON. COMBINED WITH
OUTFLOW BOUNDARIES FROM EARLIER...LOOK FOR MORE INT THE WAY OF
CONVECTION. TRIED TO TIME OUT THE BEST TIMEFRAME THIS AFTERNOON
FOR TEMPO CONDITIONS AT EACH SITES BASED ON CURRENT RADAR AND
HRRR. NORTH AND WEST EARLIEST AND SOUTH AND EAST LATEST. ISOLATED
TO SCATTERED THUNDERSTORMS MAY REMAIN POSSIBLE OVERNIGHT AS
WELL...BUT ONLY HAD ENOUGH CONFIDENCE TO INCLUDE UP TO 6Z. MORE
SHOWERS AND STORMS AFTER 15Z ON THURSDAY.

16

&&

.FIRE WEATHER...

CONTINUED HOT AND HUMID TODAY WITH SCATTERED THUNDERSTORMS. SOME
OF THE STORMS MAY BE STRONG WITH GUSTY WINDS. BETTER RAIN CHANCES
ARE EXPECTED THROUGH FRIDAY WITH SLIGHTLY COOLER TEMPERATURES AND
HEAT INDICES.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR AUTAUGA-BARBOUR-
BULLOCK-DALLAS-ELMORE-GREENE-HALE-LOWNDES-MACON-MARENGO-
MONTGOMERY-PERRY-PIKE-RUSSELL-SUMTER.

&&
Hazardous weather outlook, Jul 22, 4:29 AM CST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 AM CDT WED JUL 22 2015

ALZ011>015-017>050-231330-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
529 AM CDT WED JUL 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

ISOLATED SEVERE STORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS
ALL OF CENTRAL ALABAMA. DAMAGING STRAIGHT LINE WINDS UP TO 60MPH WILL
BE POSSIBLE WITH ANY STRONGER STORM THAT DEVELOPS. DEADLY CLOUD TO
GROUND LIGHTNING WILL ALSO BE A PRIMARY THREAT.

CONTINUED HOT TEMPERATURES AND HIGH HUMIDITY LEVELS WILL ALLOW HEAT
INDICES TO REACH NEAR OR ABOVE 105 DEGREES ACROSS SOUTHERN
PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED SEVERE STORMS WILL REMAIN POSSIBLE BOTH ON THURSDAY AND
FRIDAY ACROSS ALL OF CENTRAL ALABAMA. DAMAGING STRAIGHT LINE
WINDS UP TO 60MPH WILL BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 22, 12:15 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT WED JUL 22 2015

ALZ024-025-221900-
JEFFERSON AL-SHELBY AL-
115 PM CDT WED JUL 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON AND
SOUTHWESTERN SHELBY COUNTIES UNTIL 200 PM CDT...

AT 115 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BESSEMER...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN BIRMINGHAM...HOOVER...VESTAVIA HILLS...ALABASTER...
BESSEMER...HOMEWOOD...PELHAM...HELENA...HUEYTOWN...CALERA...
FAIRFIELD...CHELSEA...MONTEVALLO...PLEASANT GROVE...MIDFIELD...
BRIGHTON...INDIAN SPRINGS VILLAGE...LIPSCOMB...SPLASH ADVENTURE AND
ROSS BRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3335 8655 3309 8675 3324 8703 3325 8703
      3325 8705 3326 8707 3328 8707 3328 8709
      3329 8709 3329 8712 3349 8696
TIME...MOT...LOC 1815Z 296DEG 16KT 3336 8694

32/DAVIS
Special weather statement, Jul 22, 12:55 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT WED JUL 22 2015

ALZ049-221945-
PIKE AL-
155 PM CDT WED JUL 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY UNTIL
245 PM CDT...

AT 155 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GOSHEN...MOVING SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TROY...GOSHEN...TARENTUM...HENDERSON AND MOSSY GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3177 8615 3182 8605 3162 8578 3162 8611
TIME...MOT...LOC 1855Z 334DEG 10KT 3171 8606

16
Special weather statement, Jul 22, 1:04 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 PM CDT WED JUL 22 2015

ALZ050-221930-
BARBOUR AL-
204 PM CDT WED JUL 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARBOUR COUNTY UNTIL
230 PM CDT...

AT 203 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DOSTER...OR NEAR CLIO...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLIO AND DOSTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3166 8571 3169 8572 3170 8571 3171 8560
      3162 8544 3162 8568
TIME...MOT...LOC 1903Z 319DEG 7KT 3164 8563
Special weather statement, Jul 22, 1:11 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT WED JUL 22 2015

ALZ030-039-222000-
MARENGO AL-SUMTER AL-
211 PM CDT WED JUL 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARENGO AND SOUTH CENTRAL
SUMTER COUNTIES UNTIL 300 PM CDT...

AT 211 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MYRTLEWOOD...OR 8 MILES WEST OF LINDEN...MOVING SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LINDEN...JEFFERSON...MYRTLEWOOD...PIN HOOK...MILLER...CHICKASAW STATE
PARK...PROVIDENCE...OCTAGON...HALF ACRE...CALVARY AND WHITFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3245 8809 3236 8768 3211 8780 3222 8801
      3226 8801 3228 8802 3228 8801 3230 8800
      3230 8794 3228 8794 3229 8793 3231 8793
      3231 8817
TIME...MOT...LOC 1911Z 292DEG 7KT 3231 8795
Special weather statement, Jul 22, 1:27 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT WED JUL 22 2015

ALZ025-027-036-222015-
TALLADEGA AL-COOSA AL-SHELBY AL-
227 PM CDT WED JUL 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA...NORTHERN
COOSA AND SOUTHEASTERN SHELBY COUNTIES UNTIL 315 PM CDT...

AT 226 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WILSONVILLE...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SYLACAUGA...CHILDERSBURG...COLUMBIANA...WILSONVILLE...GOODWATER...
ROCKFORD...TALLADEGA SPRINGS...WEOGUFKA...STEWARTVILLE...
HARPERSVILLE...FAYETTEVILLE...UNITY...LAY LAKE...MARBLE VALLEY...
MORIAH...BENTLEYVILLE...HANOVER...PARKDALE...STRICKLAND CROSSROADS
AND HATCHET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3287 8624 3312 8671 3333 8650 3320 8617
      3310 8617 3310 8603
TIME...MOT...LOC 1926Z 301DEG 23KT 3323 8650

32/DAVIS
Special weather statement, Jul 22, 1:33 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
233 PM CDT WED JUL 22 2015

ALZ025>027-222015-
TALLADEGA AL-ST. CLAIR AL-SHELBY AL-
233 PM CDT WED JUL 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA...NORTHEASTERN
SHELBY AND SOUTH CENTRAL ST. CLAIR COUNTIES UNTIL 315 PM CDT...

AT 233 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VINCENT...OR 10 MILES NORTHWEST OF CHILDERSBURG...MOVING EAST AT 15
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TALLADEGA...SYLACAUGA...CHILDERSBURG...VINCENT...HARPERSVILLE...
WESTOVER...LOGAN MARTIN DAM...COOSA ISLAND...SYCAMORE...ALPINE...
ALPINE BAY RESORT...WINTERBORO...LOGAN MARTIN LAKE...STERRETT AND
COUNTRY CLUB ESTATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3346 8609 3330 8610 3329 8612 3319 8612
      3319 8617 3334 8655 3353 8645
TIME...MOT...LOC 1933Z 290DEG 12KT 3341 8644

32/DAVIS

The radar

The Birmingham radar (KBMX), 44 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Talladega

When
July 22, 1:40 PM CST to 1:42 PM CST
Where
Talladega County, 1.38 mi N of Sylacauga Merkle Arp
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
33.190, -86.300

Several trees uprooted and power lines downed near the intersection of Old Birmingham Highway and Gantts Junction Road. One tree fell on mobile home with one minor injury.

Thunderstorm Wind, Lamar

When
July 22, 2:20 PM CST to 2:21 PM CST
Where
Lamar County, 2.37 mi NNW of Vernon Lamar Co Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.860, -88.140

Mobile home destroyed by fallen tree on Turkey Creek Road.

Thunderstorm Wind, Lamar

When
July 22, 2:25 PM CST to 2:26 PM CST
Where
Lamar County, 6.91 mi N of Beaverton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.030, -88.030

Several trees uprooted and power lines downed on 4 Oaks Road.

Thunderstorm Wind, Lamar

When
July 22, 2:28 PM CST to 2:29 PM CST
Where
Lamar County, 2.3 mi ESE of Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.734, -88.085

Several trees uprooted near the intersection of Hells Creek Road and Mitchell Road.

Thunderstorm Wind, Tallapoosa

When
July 22, 3:00 PM CST to 3:01 PM CST
Where
Tallapoosa County, 1.16 mi W of Perryville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.020, -85.800

Several trees uprooted along Highway 22 near the town of New Site.

Thunderstorm Wind, Clay

When
July 22, 3:10 PM CST to 3:12 PM CST
Where
Clay County, Cragford
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.250, -85.670

Several trees uprooted around the community of Cragford.

Thunderstorm Wind, Randolph

When
July 22, 3:40 PM CST to 3:42 PM CST
Where
Randolph County, 1.94 mi N of Blake
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.128, -85.485

Several trees uprooted along Highway 22 west of the community of Dickert.

Thunderstorm Wind, Elmore

When
July 22, 5:40 PM CST to 5:45 PM CST
Where
Elmore County, Santuck
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.630, -86.130

Several trees uprooted between the cities of Wetumpka and Eclectic.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597039, 597040, 597041, 597042, 597267, 597270, 597272, 597273.